Cipro Induced ITP, Case Study Example
Words: 1464Case Study
This case study is concerned with a male patient admitted to the hospital with thrombocytopenia after taking ciprofloxacin for an upper respiratory disorder. Upon testing, it was noted that his platelets had almost completely been lysed and he was immediately discontinued from the drug as well as given IV steroids and IVIG to help his immune system return to its homeostatic state. Flow cytometry was used in the laboratory testing and has shown quite helpful in the identification of thrombocytopenia based on the results of limited studies.
Introduction and Objective
Idiopathic thrombocytopenia purpura is a potentially life threatening illness that can literally surface overnight. For purposes of this case study, the ITP is confined to the use of pharmaceuticals that previously have not caused a reaction in patients. It is important, however, to note that ITP actually presents with no known cause and many times there will be no culprit found. The overall goal in treatment of ITP is to locate the source of the problem, usually a secondary condition brought upon due to a suppressed immune system, and reverse this promptly in order to increase the platelet count.
There currently is not a full understanding of the mechanisms that cause drug-induced bone marrow suppression in an otherwise healthy individual. Most of these cases are caused by some sort of immune response to drugs due to acting as a hapten or by changing aspects in cellular proteins and thus decreasing the tolerance of T lymphocytes. The diagnosis of this immunological reaction is a basic reliance on the clinical history and identification of any infections that would have caused an opportunity for the immune system to become suppressed in the first place (Chaudry, Tarneja, Gundale, Roa, & Levey, 2010).
Starr and Ragucci (2005) explain that there are various disorders, diseases, conditions, toxins in the environment, and drugs that can cause thrombocytopenia The thrombocytopenia can present in conjunction with bacterial, fungal, or protozoan infections (Tuccori, et al., 2008).
Most physicians and health care professionals consider ciprofloxacin to be a safe drug with few side effects that are not life-threatening. Any side effects normally will subside with the discontinuation of the drug (Dutta & Badhe, 1999). Antibiotics such as rifampicin, sulfonamides, linezolid, and vancomycin have been responsible for this problem in the past. The fluroquinolones are widely used because they are considered to be broad spectrum, have availability for oral usage, and are generally safe. Although Star and Ragucci reported the fluoroquinolones to be an uncommon cause of thrombocytopenia in 2005, research conducted in later years has delved further into the subject. The drug class has been named in conjunction with several immunology and hematology issues such as thrombocytopenia, TTP, and failure of the bone marrow (Cheah, De Keulenaer, & Leahy, 2009).
The chemical structure of fluoroquinolones are similar to that of quinine, which has been known to cause DIT and it is thought that fluoroquinolones, because of this similarity, can cause antibodies to bind to glycoproteins on platelets and cause the destruction if the problem is not reversed. These fluoroquinolones have also been known to cause haemolytic anaemia, hemolyticuremic syndrome, pancytopenia, and thrombotic thrombocytopenic purpura, although the mechanism by which this happens is still unknown (Mouraux, Gille, Pieret, & Declercq, 2002). It is increasingly significant to distinguish between DIT and ITP as well as determine the exact drug responsible for the reaction. It is important to have laboratory tests available to properly identify the drugs responsible so the patient can be discontinued from the problematic drug and rehabilitation can occur before fatality results. Flow cytometry has shown great promise in the laboratory, but there is a small amount of literature to back up this claim (De Keulenaer & Cheah, 2009; Scognamiglio, et al., 2008).
The main advantage of flow cytometry is its ability to measure the specific characteristics of a mass number of individual cells. These cells are suspended in a fluorescent liquid and passed through a flow chamber where it passes through a laser beam. There is an activation of the cells at a certain wavelength determinant on the drug or substance being tested and a detector processes the amount of fluorescent emitted and the resultant light that is scattered with every individual cell (Michelson, 1996). The most significant advantage of flow cytometry in patient testing is the ability to use small amounts of specimen and the decreased chance of platelet activation before testing. This is crucial to ensure accuracy (Cuker & Cines, 2010; Psaila, et al., 2012).
Description of Case Report
A male patient was admitted to the hospital from 7/15 through 7/17 for isolated thrombocytopenia thought to be secondary to ITP. This occurred four weeks after treatment for an upper respiratory infection which was thought to be pneumonia due to a possible infiltrate of the lungs which was seen on radiographic film. Laboratory results of a CBC manual differential indicated increased WBCs with neutrophils which suggested acute inflammation. There were also decreased platelets and occasional large platelets noted. The patient was given a round of Levaquin for the infection and sent home.
The patient had a platelet count of 227,000 on 7/27 and 2,000 on 7/28 after taking ciprofloxacin again for another infection. He was immediately admitted to the hematology/oncology unit and received intravenous steroids as well as IVIG for three days while discontinuing ciprofloxacin therapy. His platelet count slowly began rising from 2,000 to 8,000 to 32,000. He was given the diagnosis of drug induced thrombocytopenia secondary to fluoroquinolones and was cautioned about ever taking that class of antibiotics again. Flow cytometry was positive for IgM in the serum and this indicated the presence of ciprofloxacin dependent platelet reactive antibody supporting a diagnosis of cipro- induced immune thrombocytopenia.
Our patient was healthy other than having an increased glucose and subsequent oral thrush most likely due to antibiotic therapy combined with steroid therapy thus causing immunosuppression. Because of the immunosuppression, the body was able to form antibodies against the antibiotic drugs used to treat the bacterial infection and this caused platelet lysis. It is important for patients to understand the implications of this problem and understand they are to never take that classification of antibiotics again, just as if they had a drug allergy.
Summary of Case
Because our patient was not hesitant about going to the emergency room and being admitted to the hospital for treatment, he had a positive outcome. There are, however, fatalities for those individuals who do not follow through with action. ITP is a serious problem if not treated immediately. If a proper diagnosis is made based on the patient’s drug history and clinical observation, normally the situation can be reversed as it was in this case and there are no long term repercussions. Our patient had an increase in his platelet count upon his last lab results and was overall in a healthy state.
Drug-induced ITP is a potentially fatal complication that can be avoided if caught early and reversed quickly. Patients must be advised to never take the drug in question again as it will be life threatening indefinitely. Flow cytometry has shown significant results in the ability to identify protein markers and provide specificity for the antibodies to the exact drug in order to determine the cause of the ITP. More studies are needed to further investigate the benefits of flow cytometry as a viable option for the routine testing of drug-induced ITP.
Chaudry, M., Tarneja, N., Gundale, A., Roa, D., & Levey, R. (2010). Bone marrow suppression: A side effect of ciprofloxacin therapy. American Journal of Therapeutics, 17(5), e167-e168.
Cheah, C., De Keulenaer, B., & Leahy, M. (2009). Fluoroquinolone-induced immune thrombocytopenia: A report and review. Internal Medicine Journal, 619-623.
Cuker, A., & Cines, D. (2010). Immune thrombocytopenia. Hematology, 377-384.
De Keulenaer, B., & Cheah, C. (2009). Comment on “Drug-Induced Thrombocytopenia: A Systematic Review”. Drug Safety, 32(8), 707-708.
Dutta, T., & Badhe, B. (1999). Ciprofloxacin-induced bone marrow depression. Postgraduate Medical Journal, 75, 571-573.
Michelson, A. (1996). Flow cytometry: A clinical test of platelet function. The Journal of The American Society of Hematology, 87(12), 4925-4936.
Mouraux, A., Gille, M., Pieret, F., & Declercq, I. (2002). Fulminant thrombotic thrombocytopenic purpura in the course of ciprofloxacin therapy. Rev Neurol, 158(11), 1115-1117.
Psaila, B., Bussel, J., Linden, M., Babula, B., Li, Y., Barnard, M., . . . Michelson, A. (2012). In vivo effects of eltrombopag on platelet function in immune thrombocytopenia: No evidence of platelet activation. Blood, 119(17), 4066-4072.
Scognamiglio, F., Corso, C., Madeo, D., Castaman, G., Visco, C., Borghero, C., . . . Rodeghiero, F. (2008). Flow cytometry in the diagnosis of drug-induced thrombocytopenia: Two illustrative cases. American Journal of Hematology, 83, 326-329.
Starr, J., & Ragucci, K. (2005). Thrombocytopenia associated with intravenous ciprofloxacin. Pharmacotherapy, 25(7), 1030-1034.
Tuccori, M., Guidi, B., Carulli, G., Blandizzi, C., Del Tacca, M., & Di Paolo, M. (2008). Severe thrombocytopenia and haemolytic anaemia associated with ciprofloxacin: A case report with fatal outcome. Platelets, 19(5), 384-387.
Time is precious
don’t waste it!